Lance EI, Kronenbuerger M, Cohen JS, Furmanski O, Singer HS, Fatemi A. Successful treatment of choreo-athetotic movements in a patient with an EEF1A2 gene variant. SAGE Open Med Case Rep. 2018 Oct 24;6
Pathogenic variants in EEF1A2, a gene encoding a eukaryotic translation elongation factor, have been previously reported in pediatric cases of epileptic encephalopathy and intellectual disability. We report a case of a 17-year-old male with a prior history of epilepsy, autism, intellectual disability, and the abrupt onset of choreo-athetotic movements. The patient was diagnosed with an EEF1A2 variant by whole exome sequencing. His movement disorder responded dramatically to treatment with tetrabenazine. To the best of our knowledge, this is the first report of successful treatment of a hyperkinetic movement disorder in the setting of EEF1A2 mutation. A trial with tetrabenazine should be considered in cases with significant choreoathetosis.
From the article
The patient is a 17-year-old male born at term following a pregnancy complicated by maternal alcohol and substance abuse. Development was delayed: he walked at age 18 months, requiring braces for support, and his first words were at age 4 years. Medical history includes strabismus status post surgery at age 1 year, hypothyroidism, asthma, gastroesophageal reflux disease, kidney dysfunction, ischemic stroke, and epilepsy well controlled on valproic acid. The patient had an episode of dystonia associated with anti-psychotic treatment (haloperidol, aripiprazole) for bipolar disorder and aggression at age 9. Limited medical record documentation exists regarding the history of ischemic stroke. Magnetic resonance imaging (MRI) of the brain at ages 9 and 12 were normal. Family history is positive for bipolar disorder in his mother. Paternal family history is unknown. The patient has three healthy maternal half-siblings; ancestry is Caucasian.
He first presented to our institution at age 15 years 6 months for management of his seizures. The patient had a wide-based gait, balance impairment, and dysarthria. He demonstrated developmental skills at the 3- to 5-year level. At 2 months after his initial evaluation, he had the abrupt onset of severe choreo-athetotic movements affecting his face, arms, and trunk (see Supplemental Video). These movements dramatically affected his gait and resulted in use of a wheelchair. His speech, behavior, and short-term memory worsened as well. There was no acute preceding event or change of medication (benztropine 1 mg twice daily, valproic acid 500 mg twice daily, dextroamphetamine 5 mg once daily, diphenhydramine 50 mg every 6 h as needed, levothyroxine 31.25 mcg once daily, fluoxetine 20 mg once daily). Shortly thereafter, the patient was admitted twice to a psychiatric hospital because of anger issues and aggression, but did not require change of medication. He had another seizure after his 16th birthday and a third brain MRI was normal. Over the next several months, his condition worsened due to the involuntary movements and he was no longer able to feed or bathe himself. Gastrostomy (G) tube feeding was required for caloric support. His hyperkinetic movements failed to respond to benztropine 1 mg BID and valproic acid 500 mg BID….
Movement abnormalities associated with variants in EEF1A2 are variable, including chorea, dystonia, unsteady gait, and/or ataxia. Our patient had an early history of ill-defined involuntary movements. Transient dystonic movements were reported with use of dopamine antagonists (age 9), and 6 years later he developed severe choreo-athetotic movements. The latter movements, we believe, are attributed to his underlying genetic mutation, although it is recognized that fluoxetine is associated with hyperkinesia in about 2% of children and adolescents and the patient has preceding history of prenatal drug exposure and reportedly a prior ischemic stroke. As described, his hyperkinetic movements dramatically responded to TBZ. TBZ depletes dopamine by inhibiting the vesicular monoamine transport of this neurotransmitter. TBZ is approved by the US Food and Drug Administration for treatment of chorea associated with Huntington disease; however, it has been shown to be effective for a large variety of hyperkinetic disorders. Practitioners must also consider the potential adverse central nervous system effects of TBZ that might be particularly concerning in patients with epileptic encephalopathy, specifically fatigue, sedation, depression, and falling. Based on this report, a trial with TBZ should be considered in those individuals with significant choreoathetosis and an EEF1A2 mutation.
Evaluation in a Pediatric Movement Disorders clinic at age 16 years and 4 months showed continuous choreo-athetotic movements of his face, trunk, and extremities. A trial with tetrabenazine (TBZ) 12.5 mg BID was initiated, which markedly improved his involuntary movements within 2 weeks. At his most recent follow-up visit (age 17 years), he was able to walk, feed himself, and use the bathroom independently. He continued to have antecollis and difficulties with gait, balance, and dysarthria, but was close to his baseline presentation.